Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS San Diego, CA

July 21, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 21, 2005, 3:05 PM PDT for San Bernardino County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 3:05 PM PDT (22:05 UTC)
Expired
Jul 21, 2005, 4:00 PM PDT
In force
55 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3224 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 212204
FFWSGX
CAC071-212300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 PM PDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE LUCERNE VALLEY IN SAN BERNARDINO COUNTY

* UNTIL 400 PM PDT

* AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN CONTINUED TO FALL IN LUCERNE VALLEY. THE STRONGEST  
  CELL WAS OVER THE GRAPEVINE CANYON NATIONAL RECREATION 
  LANDS...JUST SOUTH LUCERNE VALLEY OVER THE NORTHERN SLOPES OF THE  
  SAN BERNARDINO COUNTY MOUNTAINS. FLASH FLOODING AND MUDSLIDES ARE 
  LIKELY WITH THIS STORM. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING BETWEEN HIGH ROAD AND 
  CRYSTAL CREEK ROAD THROUGH 4 PM...AND ALSO ALONG HIGHWAY 247. THIS 
  IS A DANGEROUS STORM. DOPPLER RADAR ESTIMATES BETWEEN 2 AND 5 
  INCHES OF RAIN HAS FALLEN IN THIS AREA. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3440 11702 3434 11693 3436 11682 3464 11698
      3453 11720

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:00 PM PDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM PDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU JUL 21 2005

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING HUMID WEATHER WITH
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THROUGH FRIDAY. OVER THE WEEKEND...MOISTURE FROM THE
REMNANTS OF EMILY WILL BRING BETTER CHANCES FOR RAIN TO ALL OF
SOUTHERN CALIFORNIA.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS FIRED UP AT 19Z OVER THE MOUNTAINS OF BAJA 25 MILES
SOUTH OF CAMPO...AND NARROW CONVECTIVE TOWERS FORMED OVER THE SAN
BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS SHORTLY
THEREAFTER. BOUNDARY LAYER CAPE VALUES THIS AFTERNOON RANGED
FROM 0 TO -3 OVER THE MOUNTAINS AND DESERTS WITH ENOUGH LOW LEVEL
INSTABILITY AND MOISTURE PRESENT TO KEEP CONVECTION GOING INTO THE
EVENING. SOUNDINGS SHOWED VERY HIGH PWS (NKX 1.76 INCHES) THIS
MORNING AND THE BIGGEST THREAT WILL BE FLASH FLOODING. DESERT
SOUNDINGS SHOWED DRIER AIR IN THE LOWEST LEVELS WITH A CLASSIC
INVERTED V SOUNDING...AND GUSTY DOWNDRAFT WINDS ARE LIKELY IN THE
STRONGEST PULSE STORMS. LACK OF STRONG UPPER LEVEL SUPPORT AND WEAK
INVERSION AT 500 MB SHOULD KEEP MOST OF THESE CELLS FROM ORGANIZING
INTO PROLONGED CONVECTION.

MID LEVEL STEERING WINDS WERE MORE SOUTHERLY TODAY...SO WHILE A FEW
CELLS COULD REACH THE EASTERN INLAND VALLEYS...THE CHANCES OF THEM
REACHING THE COASTAL ZONES IS REMOTE.

CONVECTION WILL DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME
HEATING BEFORE ENDING OVERNIGHT. THE ATMOSPHERIC PROFILE DOESNT
CHANGE MUCH FRIDAY SO EXPECT ANOTHER HUMID DAY WITH MORE AFTERNOON
CONVECTION IN THE MOUNTAINS AND DESERTS.

ON FRIDAY NIGHT THE MODELS ARE FORECASTING THE REMNANTS OF EMILY
TO MOVE ACROSS NORTHERN MEXICO AND REACH SE CALIFORNIA. THE
INCREASE IN LOW AND MID LEVEL MOISTURE WILL RESULT IN MORE CLOUD
COVER OVER THE WEEKEND WHICH WILL RESULT IN LOWER HIGH
TEMPERATURES...BUT ALSO INCREASE THE HUMIDITIES. STRONGER UPPER
LEVEL DYNAMICS ASSOCIATED WITH AN INVERTED TROUGH WILL BRING
BETTER CHANCES FOR WIDESPREAD SHOWERS AND THUNDERSTORMS AND FLASH
FLOODING SATURDAY AND SUNDAY.

.LONG RANGE...THE DEEP MOISTURE FROM EMILY WILL MOVE WEST OVER THE
PACIFIC MONDAY. A LOW PRESSURE TROUGH MOVING INTO THE NORTHERN
CALIFORNIA WILL BRING DRIER WESTERLY FLOW ALOFT INTO CENTRAL CA AND
WILL FLIRT WITH REACHING SOCAL. LOW AND MIDLEVEL WINDS RETAIN A SE
WIND COMPONENT...WITH ENOUGH LINGERING MOISTURE TO KEEP THE THREAT
FOR AFTERNOON CONVECTION IN THE MTNS AND DESERTS THROUGH NEXT
WEDNESDAY.

&&

.AVIATION...
STRONG HIGH PRESSURE ALONG WITH THE EASTERLY FLOW ALOFT WILL
CONTINUE TO SUPPRESS THE MARINE LAYER THROUGH TONIGHT AND FRIDAY AND
KEEP IT OFFSHORE OVER THE COASTAL WATERS. AS A RESULT...VFR
CONDITIONS SHOULD PREVAIL AT ALL OF THE AIRPORTS IN THE AREA
INCLUDING THE COASTAL AIRPORTS THROUGH THE NIGHT AND ON FRIDAY.

THE MAIN CONCERN FOR THE COASTAL AIRPORTS OVER THE NEXT 24 TO 36
HOURS WILL BE THE POSSIBLE SPIN UP OF A COASTAL EDDY WHICH COULD
PUSH THE MARINE LAYER BACK ONTO THE COAST EARLY FRIDAY MORNING.
SHOULD THIS OCCUR...STRATUS/FOG SHOULD BE RIGHT DOWN ON THE DECK AND
COULD BRING VLIFR CEILING AND VISIBILITY CONDITIONS TO SAN AND CRQ
AIRPORTS FRIDAY MORNING. CONFIDENCE IN THIS OCCURRING IS QUITE LOW.
ELSEWHERE...THE UNSTABLE AIR MASS SHOULD CONTINUE THROUGH FRIDAY
WITH SCATTERED ALTOCUMULUS ABOVE 12000 FEET MSL AND THE POSSIBILITY
OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS DURING THE
AFTERNOON. BASES OF THE THUNDERSTORMS SHOULD BE ABOVE 9000 FEET MSL.

&&

SGX WATCHES/WARNINGS/ADVISORIES...SPECIAL WEATHER STATEMENT FOR
INCREASING MONSOONAL THUNDERSTORMS...SEE LAXSPSSGX.

PUBLIC...MOEDE
AVIATION...HORTON
Hazardous weather outlook, Jul 21, 2:10 PM PDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
210 PM PDT THU JUL 21 2005

CAZ055-056-058-060-061-062-212300-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEYS-
SAN DIEGO COUNTY DESERTS-
210 PM PDT THU JUL 21 2005

.DAY ONE... TODAY THROUGH EARLY TONIGHT. MODERATE FLASH FLOOD
POTENTIAL. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH EARLY EVENING. EVEN THOUGH THE STORMS ARE NOT EXPECTED TO BE
SEVERE...THEY WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAINFALL.

SMALL HAIL...STRONG GUSTY WINDS...AND LOCAL FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

FOR FRIDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SATURDAY THROUGH WEDNESDAY...POSSIBLE THUNDERSTORMS WITH
DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY
RAIN AND LOCAL FLASH FLOODING...

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ048-050-212300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
210 PM PDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
VALLEY AREAS IN EXTREME SOUTHWESTERN CALIFORNIA.

DAY ONE... TODAY THROUGH EARLY TONIGHT. LOW FLASH FLOOD
POTENTIAL. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH EARLY EVENING. EVEN THOUGH THE STORMS ARE NOT EXPECTED TO BE
SEVERE...THEY WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAINFALL. SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. FOR SATURDAY
THROUGH MONDAY...CHANCES WILL INCREASE FOR THUNDERSTORMS WITH
DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY
RAIN AND LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

PURPURA

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:02 PM PDTFlash Flood WarningSGXSan Bernardino58 min
Jul 21, 2:33 PM PDTSevere Thunderstorm WarningSGXSan Bernardino52 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.